Considerations raised over potential interplay between COVID vaccine and beauty fillers

A potential interaction between the COVID vaccine and cosmetic fillers is raising some concerns.

The COVID vaccine, like other vaccinations, boosts the body’s immune system – in this case to fight SARS-CoV-2, the virus that causes COVID-19. But an immune system on high alert also recognizes and tries to fight other foreign substances in the body, including cosmetic facial fillers.

Shana Margolis recently received the COVID-19 vaccine.

Overjoyed to get the vaccine she believes will protect her from what has proven to be a deadly disease, she happily surrendered her arm for her first and second doses of the COVID-19 shot.

“I had mild arm soreness for a day and a half after both doses of the vaccine,” she said.

But by Day Two of dose two, Margolis couldn’t believe her eyes.

“I started getting swelling under my left eye,” she said. “And it was dark. Almost looked like I had been bruised or punched in the face.”

By Sunday morning, both eyes were swollen.

“I did see there had been a couple of case reports of people who had had fillers, who had undereye swelling during some of the COVID-19 clinical trials,” she said.

So, Margolis called her dermatologist Dr Amy Brodsky, who had given her fillers two and a half years ago.

“It’s used to give patients volume in their face. And, if done correctly, is a beautiful thing, and patients love it,” Brodsky said.

But Brodsky has a warning to filler patients now: Be aware of a possible reaction after the COVID-19 vaccine.

“What we’ve seen over the past, I would say three to four weeks, is that patients who have had the COVID vaccine can go on to have inflammation around the fillers,” Brodsky said.

The reaction can also occur when people get the virus itself. As the body wages a viral immune response it also comes face-to-face with the foreign fillers.

“A filler in and of itself is considered a foreign body,” Brodsky said. “And anytime somebody has something that is a foreign body in their system and then we introduce this spike protein or the protein from the COVID-19 vaccine, the body recognizes it as something foreign and walls it off. … This delayed immune reaction presents itself as inflammation, swelling, redness in areas where patients have had previous fillers.”

The reaction does not appear to be life threatening and is most often associated with fillers containing hyaluronic acid. So, the treatment for vaccine reactions includes dissolving the filler.

“What we can manage hyaluronic acid with is something called hyaluronidase, which in fact dissolves the hyaluronic acid,” Brodsky said. “We can also use antihistamines and low or high dose steroids.”

The steroids tamp down the body’s immune response. But that means the COVID immunity may be reduced as well. It’s a concern for patients like Margolis, a physical medicine and rehabilitation physician who is on the front lines in the pandemic. She needs COVID protection for herself and her patients.  

“I was so thankful and grateful to get vaccinated as part of the group 1A. So, I definitely want to make sure that the vaccine is efficacious for me. So, I do plan on getting antibody testing,” Margolis said.

So as the immune response in her face calms down after taking steroids, antibody testing will reveal whether her COVID immunity remains. And once she’s certain, Margolis says she’s not worried about future fillers.

“If my bags get bad enough again from not sleeping and working too hard, I would definitely consider getting fillers again,” she said.

Brodsky is working with physicians around the world to document and treat these cases, she says are rare. Doctors are considering ace inhibitors to possibly prevent the reaction.

To learn more about Dr Amy Brodsky, check out www.thederm.com

Add a Comment

Your email address will not be published. Required fields are marked *